Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 16, 2018, 3:14 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 17, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2018, 3:14 AM MST (10:14 UTC)
- In effect from
- May 17, 2018, 11:00 AM MST
- Expired
- May 17, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3577 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS85 KFGZ 161014 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 314 AM MST Wed May 16 2018 AZZ107-112>117-140-170200- /O.NEW.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/ Coconino Plateau (Fire Weather Zone 107)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 314 AM MST Wed May 16 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN APACHE COUNTIES... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Thursday. * AFFECTED AREA...Southern Coconino, southern Navajo, and southern Apache Counties. * WINDS...Southwest 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...5 to 12 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
3 follow-up statements
965 WWUS85 KFGZ 170151 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 651 PM MST Wed May 16 2018 AZZ107-112>117-140-180200- /O.CON.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/ Coconino Plateau (Fire Weather Zone 107)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 651 PM MST Wed May 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN APACHE COUNTIES... * AFFECTED AREA...Southern Coconino, southern Navajo, and southern Apache Counties. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
770 WWUS85 KFGZ 170929 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 229 AM MST Thu May 17 2018 AZZ107-112>117-140-180200- /O.CON.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/ Coconino Plateau (Fire Weather Zone 107)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 229 AM MST Thu May 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN APACHE COUNTIES... * AFFECTED AREA...Southern Coconino, southern Navajo, and southern Apache Counties. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...5 to 12 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
422 WWUS85 KFGZ 180156 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 656 PM MST Thu May 17 2018 AZZ107-112>117-140-180300- /O.EXP.KFGZ.FW.W.0016.000000T0000Z-180518T0200Z/ Coconino Plateau (Fire Weather Zone 107)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 656 PM MST Thu May 17 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN APACHE COUNTIES... Winds are diminishing although the relative humidity remains very dry. The Red Flag Warning will be allowed to expire at 7 PM due to Red Flag conditions are no longer occurring. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 15, 9:23 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, May 15, 9:23 PM MST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 923 PM MST Tue May 15 2018 .SYNOPSIS...A low pressure system will linger near the West Coast through Friday. Expect dry conditions and breezy southwest winds during the afternoons, especially on Thursday. High temperatures will be near or just above seasonal averages. && .UPDATE...Skies are clear across northern Arizona this evening with light winds. Temperatures were about the same as last night south of the Mogollon Rim with up to was 8 degrees of warming along and north of the Rim. The current forecast has this trend covered well. && .PREV DISCUSSION /302 PM MST/...Sunny skies with near normal afternoon temperatures are being observed this afternoon across the region. Typical springtime winds persist this afternoon, in the 10-20 mph range, with higher gusts to 35 mph or so for southern Apache and Navajo counties. The next low pressure system will move into central California on Wednesday, then eastward through Nevada and Utah for Thursday and Friday. For northern Arizona, the main impact will be increasing southwest winds, with the breeziest day expected on Thursday as the low is approaching the area. Speeds of 15 to 20 mph with gusts in the 25 to 35 mph range are in our latest forecasts, with near- critical fire weather. Winds will shift from the west Friday with decreasing speeds and temperatures a couple degrees cooler as the low moves by to the north. Saturday and Sunday - weak troughing forecast over the area with temperatures near or slightly above normal. Generally light winds expected. Model forecasts from this morning indicate enough boundary layer moisture north of Flagstaff for some afternoon cloud buildups and a low chance of a high-based shower or thunderstorm mainly on Saturday. Monday and Tuesday - yet another low pressure system is forecast to develop near the west coast with the usual model variability in exact location. Warm conditions will continue, but we could see another period of increased southwest winds. && .AVIATION...For the 06Z package...VFR conditions will persist through the next 24 hours. Winds light and variable over night becoming southwest at 10-20 kts with 25 kt gusts 17Z-02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry weather, near normal temperatures, and typical afternoon spring southwesterly breezes are expected through Wednesday. Drier and windier conditions are expected on Thursday with near critical fire weather conditions Thursday afternoon. Friday through Sunday...Dry and slightly cooler weather will begin on Friday. Winds will decrease Friday and Saturday with typical afternoon breezes. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/JJ AVIATION...DB FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.